Loading....
Coupon Accepted Successfully!

Medicine

Open Flashcards

Hematology

Question
3 out of 6
 

Which of the following is complication of heparin? (AIIMS May 2010)



A Bleeding
B Thrombocytopenia:

C Osteoporosis
D All of the above

Ans. D

All of the above

Anticoagulants

Heparin

Activating antithrombin (previously known as antithrombin III)

Side Effects

a. Bleeding

b. Thrombocytopenia:

c. Osteoporosis

d. Elevated Levels of Transaminases: without a concomitant increase in the level of bilirubin.

Extra Edge: (Ref. Hari-18th ed. Pg. 967)

Heparin-Induced Thrombocytopenia (HIT)

HIT is not associated with bleeding and, in fact, markedly increases the risk of thrombosis. HIT results from antibody formation to a complex of the platelet-specific protein platelet factor 4 (PF4) and heparin. The antiheparin/PF4 antibody can activate platelets through the FcRIIa receptor and also activate monocytes and endothelial cells.

HIT can occur after exposure to low-molecular-weight heparin (LMWH) as well as unfractionated heparin (UFH), although it is about 10 times more common with the latter.

Table 354-3 Drugs Associated with an Increased Risk of Generalized Osteoporosis in Adults

(Ref. Hari-18th ed., Pg.3124)

Glucocorticoids

Excessive thyroxine

Cyclosporine

Aluminum

Cytotoxic drugs

Gonadotropin-releasing hormone agonists

Anticonvulsants

Heparin

Excessive alcohol

Lithium

Aromatase inhibitors